Drug-induced Liver Injury is Frequently Associated with Severe Cutaneous Adverse Drug Reactions

Experience from Two Australian Tertiary Hospitals

Wendy C Fang, Nikki Adler, Linda V Graudins, Caitlin Goldblatt, Michelle SY Goh, Stuart K Roberts, Jason Anthony Trubiano, Ar Kar Aung

Research output: Contribution to journalArticleResearchpeer-review

Abstract

Background
Drug‐induced liver injury can be associated with certain cutaneous adverse drug reactions.

Aims
We aim to demonstrate the prevalence of drug‐induced liver injury in patients with cutaneous adverse drug reactions. Severity and patterns of liver injury, risk factors, causal medications and outcomes are also examined.

Methods
A retrospective cohort study of patients with cutaneous adverse drug reactions was conducted across two hospitals in Australia. Patients were identified through cross‐linkage of multiple databases.

Results
104 patients with cutaneous adverse drug reactions were identified. Of these, 33 (31.7%) had liver injury, representing 50% of patients with drug reaction with eosinophilia and systemic symptoms, and 30.2% of patients with Stevens‐Johnson syndrome/toxic epidermal necrolysis. Most cases of liver injury (69.7%) were of a cholestatic/mixed pattern with severe disease in 18.2%. No significant risk factors for development of liver injury were noted, but peripheral lymphocytosis may represent a risk in patients with Stevens‐Johnson syndrome (OR=6.0, 95% CI:1.8–19.7, p=0.003). Antimicrobials were the most common class to be implicated in drug‐induced liver injury. The median length of inpatient stay was longer in patients with liver injury compared to those without (19 vs. 11 days, p=0.002). The mortality rate in those with liver injury was 15.2% and 9.9% in those without. No patients required liver transplantation.

Conclusions
Drug‐induced liver injury commonly occurs in patients with cutaneous adverse drug reactions and is associated with longer inpatient stay. Patients with Stevens‐Johnson/toxic epidermal necrolysis and peripheral lymphocytosis appear to be at higher risk for developing associated liver injury.
Original languageEnglish
Pages (from-to)549-555
Number of pages7
JournalInternal Medicine Journal
Volume48
Issue number5
DOIs
Publication statusPublished - May 2018

Keywords

  • drug induced liver injury
  • Stevens Johnson syndrome
  • drug reaction with eosinophilia and systemic symptoms
  • drug hypersensitivity syndrome
  • adverse drug reaction

Cite this

@article{5779b21bd46d4ea59e770a597bcc624f,
title = "Drug-induced Liver Injury is Frequently Associated with Severe Cutaneous Adverse Drug Reactions: Experience from Two Australian Tertiary Hospitals",
abstract = "BackgroundDrug‐induced liver injury can be associated with certain cutaneous adverse drug reactions.AimsWe aim to demonstrate the prevalence of drug‐induced liver injury in patients with cutaneous adverse drug reactions. Severity and patterns of liver injury, risk factors, causal medications and outcomes are also examined.MethodsA retrospective cohort study of patients with cutaneous adverse drug reactions was conducted across two hospitals in Australia. Patients were identified through cross‐linkage of multiple databases.Results104 patients with cutaneous adverse drug reactions were identified. Of these, 33 (31.7{\%}) had liver injury, representing 50{\%} of patients with drug reaction with eosinophilia and systemic symptoms, and 30.2{\%} of patients with Stevens‐Johnson syndrome/toxic epidermal necrolysis. Most cases of liver injury (69.7{\%}) were of a cholestatic/mixed pattern with severe disease in 18.2{\%}. No significant risk factors for development of liver injury were noted, but peripheral lymphocytosis may represent a risk in patients with Stevens‐Johnson syndrome (OR=6.0, 95{\%} CI:1.8–19.7, p=0.003). Antimicrobials were the most common class to be implicated in drug‐induced liver injury. The median length of inpatient stay was longer in patients with liver injury compared to those without (19 vs. 11 days, p=0.002). The mortality rate in those with liver injury was 15.2{\%} and 9.9{\%} in those without. No patients required liver transplantation.ConclusionsDrug‐induced liver injury commonly occurs in patients with cutaneous adverse drug reactions and is associated with longer inpatient stay. Patients with Stevens‐Johnson/toxic epidermal necrolysis and peripheral lymphocytosis appear to be at higher risk for developing associated liver injury.",
keywords = "drug induced liver injury, Stevens Johnson syndrome, drug reaction with eosinophilia and systemic symptoms, drug hypersensitivity syndrome, adverse drug reaction",
author = "Fang, {Wendy C} and Nikki Adler and Graudins, {Linda V} and Caitlin Goldblatt and Goh, {Michelle SY} and Roberts, {Stuart K} and Trubiano, {Jason Anthony} and Aung, {Ar Kar}",
year = "2018",
month = "5",
doi = "10.1111/imj.13734",
language = "English",
volume = "48",
pages = "549--555",
journal = "Internal Medicine Journal",
issn = "1444-0903",
publisher = "Wiley-Blackwell",
number = "5",

}

Drug-induced Liver Injury is Frequently Associated with Severe Cutaneous Adverse Drug Reactions : Experience from Two Australian Tertiary Hospitals. / Fang, Wendy C; Adler, Nikki; Graudins, Linda V; Goldblatt, Caitlin; Goh, Michelle SY; Roberts, Stuart K; Trubiano, Jason Anthony; Aung, Ar Kar.

In: Internal Medicine Journal, Vol. 48, No. 5, 05.2018, p. 549-555.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Drug-induced Liver Injury is Frequently Associated with Severe Cutaneous Adverse Drug Reactions

T2 - Experience from Two Australian Tertiary Hospitals

AU - Fang, Wendy C

AU - Adler, Nikki

AU - Graudins, Linda V

AU - Goldblatt, Caitlin

AU - Goh, Michelle SY

AU - Roberts, Stuart K

AU - Trubiano, Jason Anthony

AU - Aung, Ar Kar

PY - 2018/5

Y1 - 2018/5

N2 - BackgroundDrug‐induced liver injury can be associated with certain cutaneous adverse drug reactions.AimsWe aim to demonstrate the prevalence of drug‐induced liver injury in patients with cutaneous adverse drug reactions. Severity and patterns of liver injury, risk factors, causal medications and outcomes are also examined.MethodsA retrospective cohort study of patients with cutaneous adverse drug reactions was conducted across two hospitals in Australia. Patients were identified through cross‐linkage of multiple databases.Results104 patients with cutaneous adverse drug reactions were identified. Of these, 33 (31.7%) had liver injury, representing 50% of patients with drug reaction with eosinophilia and systemic symptoms, and 30.2% of patients with Stevens‐Johnson syndrome/toxic epidermal necrolysis. Most cases of liver injury (69.7%) were of a cholestatic/mixed pattern with severe disease in 18.2%. No significant risk factors for development of liver injury were noted, but peripheral lymphocytosis may represent a risk in patients with Stevens‐Johnson syndrome (OR=6.0, 95% CI:1.8–19.7, p=0.003). Antimicrobials were the most common class to be implicated in drug‐induced liver injury. The median length of inpatient stay was longer in patients with liver injury compared to those without (19 vs. 11 days, p=0.002). The mortality rate in those with liver injury was 15.2% and 9.9% in those without. No patients required liver transplantation.ConclusionsDrug‐induced liver injury commonly occurs in patients with cutaneous adverse drug reactions and is associated with longer inpatient stay. Patients with Stevens‐Johnson/toxic epidermal necrolysis and peripheral lymphocytosis appear to be at higher risk for developing associated liver injury.

AB - BackgroundDrug‐induced liver injury can be associated with certain cutaneous adverse drug reactions.AimsWe aim to demonstrate the prevalence of drug‐induced liver injury in patients with cutaneous adverse drug reactions. Severity and patterns of liver injury, risk factors, causal medications and outcomes are also examined.MethodsA retrospective cohort study of patients with cutaneous adverse drug reactions was conducted across two hospitals in Australia. Patients were identified through cross‐linkage of multiple databases.Results104 patients with cutaneous adverse drug reactions were identified. Of these, 33 (31.7%) had liver injury, representing 50% of patients with drug reaction with eosinophilia and systemic symptoms, and 30.2% of patients with Stevens‐Johnson syndrome/toxic epidermal necrolysis. Most cases of liver injury (69.7%) were of a cholestatic/mixed pattern with severe disease in 18.2%. No significant risk factors for development of liver injury were noted, but peripheral lymphocytosis may represent a risk in patients with Stevens‐Johnson syndrome (OR=6.0, 95% CI:1.8–19.7, p=0.003). Antimicrobials were the most common class to be implicated in drug‐induced liver injury. The median length of inpatient stay was longer in patients with liver injury compared to those without (19 vs. 11 days, p=0.002). The mortality rate in those with liver injury was 15.2% and 9.9% in those without. No patients required liver transplantation.ConclusionsDrug‐induced liver injury commonly occurs in patients with cutaneous adverse drug reactions and is associated with longer inpatient stay. Patients with Stevens‐Johnson/toxic epidermal necrolysis and peripheral lymphocytosis appear to be at higher risk for developing associated liver injury.

KW - drug induced liver injury

KW - Stevens Johnson syndrome

KW - drug reaction with eosinophilia and systemic symptoms

KW - drug hypersensitivity syndrome

KW - adverse drug reaction

U2 - 10.1111/imj.13734

DO - 10.1111/imj.13734

M3 - Article

VL - 48

SP - 549

EP - 555

JO - Internal Medicine Journal

JF - Internal Medicine Journal

SN - 1444-0903

IS - 5

ER -